You take medications to heal. Sometimes, there are side effects to contend with, and some are more serious than others. But, did you know that certain medications can cause hearing loss? Here are 3 types of medication that can cause hearing loss.
The first one, antibiotics, is probably an unlikely culprit. It’s usually prescribed to fight infections. But, a specific type of antibiotics, aminoglycosides, can have the side effect of hearing loss. Normally, this antibiotic is for when all else fails. It is for major infections like meningitis.
Researchers theorize that potential hearing loss may happen because the drugs pass into the inner ear. It travels through a nutrient pathway through the ear. The pathway normally blocks out elements that could potentially be harmful to the delicate hair cells in the ear.
2. Chemotherapy Drugs
Next, this platinum-based chemotherapy drug, Cisplatin, is usually prescribed to treat different types of cancers such as bladder, testicular, and ovarian. The hearing loss range is wide. You can experience anything from temporary to permanent loss.
In addition, researchers discovered a link between platinum-based chemotherapy drugs and hearing loss. They are currently trying to develop different ways to deliver the drug to parts of the body without causing hearing loss.
3. Pain Relievers
Finally, regular use of pain reliever can also cause hearing loss. This includes acetaminophen, aspirin, and non-steroidal anti-inflammatory drugs (NSAID).
Furthermore, a study found that using pain relievers at least twice a week increased the likelihood of hearing loss in men. The risk is even greater in younger men under 50 years old.
If you are taking one of these 3 types of medication that can cause hearing loss regularly, you should speak to your doctor about possible side effects, especially if you are already predisposed to a hearing loss condition due to your genetic or hereditary medical history.